Higgs line bundles, Green-Lazarsfeld sets, and maps of Kähler manifolds to curves. (English) Zbl 0759.14016

Summary: Let \(X\) be a compact Kähler manifold. The set \(\text{char}(X)\) of one- dimensional complex valued characters of the fundamental group of \(X\) forms an algebraic group. Consider the subset of \(\text{char}(X)\) consisting of those characters for which the corresponding local system has nontrivial cohomology in a given degree \(d\). This set is shown to be a union of finitely many components that are translates of algebraic subgroups of \(\text{char}(X)\). When the degree \(d\) equals 1, it is shown that some of these components are pullbacks of the character varieties of curves under holomorphic maps. As a corollary, it is shown that the number of equivalence classes (under a natural equivalence relation) of holomorphic maps, with connected fibers, of \(X\) onto smooth curves of a fixed genus \(>1\) is a topological invariant of \(X\). In fact it depends only on the fundamental group of \(X\).


14F35 Homotopy theory and fundamental groups in algebraic geometry
14F05 Sheaves, derived categories of sheaves, etc. (MSC2010)
32H02 Holomorphic mappings, (holomorphic) embeddings and related questions in several complex variables
53C55 Global differential geometry of Hermitian and Kählerian manifolds
Full Text: DOI arXiv


[1] Donu Arapura, Hodge theory with local coefficients on compact varieties, Duke Math. J. 61 (1990), no. 2, 531 – 543. · Zbl 0755.14001
[2] Arnaud Beauville, Annulation du \?\textonesuperior et systèmes paracanoniques sur les surfaces, J. Reine Angew. Math. 388 (1988), 149 – 157 (French). · Zbl 0639.14017
[3] -, Annulation du \( {H^1}\) pour fibrés en droit plats, Proc. Bayreuth Conf. on Alg. Geom., Springer-Verlag, New York (to appear).
[4] Fabrizio Catanese, Moduli and classification of irregular Kaehler manifolds (and algebraic varieties) with Albanese general type fibrations, Invent. Math. 104 (1991), no. 2, 263 – 289. · Zbl 0743.32025
[5] Mark Green and Robert Lazarsfeld, Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville, Invent. Math. 90 (1987), no. 2, 389 – 407. · Zbl 0659.14007
[6] Mark Green and Robert Lazarsfeld, Higher obstructions to deforming cohomology groups of line bundles, J. Amer. Math. Soc. 4 (1991), no. 1, 87 – 103. · Zbl 0735.14004
[7] Carlos T. Simpson, Higgs bundles and local systems, Inst. Hautes Études Sci. Publ. Math. 75 (1992), 5 – 95. · Zbl 0814.32003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.